Alert archive / Iowa / Flash Flood Warnings in 2008

Flash Flood Warning 77, NWS Des Moines, IA

June 9, 2008Poweshiek County, Iowa

NWS Des Moines, IA issued this flash flood warning at Jun 9, 2008, 4:53 PM CDT for Poweshiek County, Iowa. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 9, 2008, 4:53 PM CDT (21:53 UTC)
Expired
Jun 9, 2008, 11:00 PM CDT
In force
6 hr
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Flood severity
None

County Poweshiek County, IA

The radar

The Des Moines radar (KDMX), 91 km from the middle of the area, began a volume at 22:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 9.9 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2008-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 154 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2008-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
154 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
500 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KDMX 092154
FFWDMX
IAC157-100400-
/O.NEW.KDMX.FF.W.0077.080609T2153Z-080610T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
453 PM CDT MON JUN 9 2008

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  POWESHIEK COUNTY IN CENTRAL IOWA...

* UNTIL 1100 PM CDT

* AT 449 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
HARTWICK...MALCOM...AND BROOKLYN.

THE MAIN LINE OF THUNDERSTORMS PRODUCING HEAVY RAINFALL LEADING TO 
FLASH FLOODING STRETCH FROM SOUTH OF GRINNELL...TO MALCOM...TO 
HARTWICK. RAINFALL RATES OF AN INCH PER HOUR CAN BE EXPECTED FROM 
THIS LINE OF THUNDERSTORMS.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 4152 9276 4160 9276 4160 9277 4186 9277
      4186 9231 4151 9230
TIME...MOT...LOC 2153Z 180DEG 0KT 4175 9253

$$

ALBRECHT
4 follow-up statements
000 
WGUS73 KDMX 092234
FFSDMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
532 PM CDT MON JUN 9 2008

IAC157-100400-
/O.CON.KDMX.FF.W.0077.000000T0000Z-080610T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
POWESHIEK IA-
532 PM CDT MON JUN 9 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1100 PM CDT FOR
POWESHIEK COUNTY...

AT 528 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATES A LINE OF THUNDERSTORMS PRODUCING FLASH FLOODING OVER THE 
WARNED AREA STRETCHING FROM SOUTHWEST OF MALCOM TO BROOKLYN...TO 
HARTWICK.

ADDITIONAL RAINFALL AMOUNTS OF ONE TO TWO INCHES ARE POSSIBLE IN THE 
WARNED AREA THROUGH 700 PM CDT. THE HEAVIEST RAINFALL IS CURRENTLY 
OCCURRING IN THE AREA BETWEEN MALCOM AND GRINNELL...WHERE RAINFALL 
RATES MAY EXCEED AN INCH PER HOUR. 

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN DES
MOINES.

LAT...LON 4152 9276 4160 9276 4160 9277 4186 9277
      4186 9231 4151 9230
TIME...MOT...LOC 2232Z 180DEG 0KT 4175 9253

$$

ALBRECHT
000 
WGUS73 KDMX 100000
FFSDMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
659 PM CDT MON JUN 9 2008

IAC157-100400-
/O.CON.KDMX.FF.W.0077.000000T0000Z-080610T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
POWESHIEK IA-
659 PM CDT MON JUN 9 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1100 PM CDT FOR
POWESHIEK COUNTY...

AT 655 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE HEAVY RAINFALL ACROSS SOUTHERN POWESHIEK COUNTY PRODUCING 
FLASH FLOODING OVER THE WARNED AREA.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
HARTWICK...MALCOM...BROOKLYN...AND MONTEZUMA.

ADDITIONAL RAINFALL AMOUNTS OF A HALF TO ONE INCH ARE POSSIBLE IN 
THE WARNED AREA THROUGH 8 PM.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL BOTH EARLIER THIS EVENING...AND 
CURRENTLY FALLING WILL CAUSE FLOODING OF SMALL CREEKS AND 
STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF 
CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 4152 9276 4160 9276 4160 9277 4186 9277
      4186 9231 4151 9230
TIME...MOT...LOC 2359Z 180DEG 0KT 4175 9253

$$

ALBRECHT
000 
WGUS73 KDMX 100327
FFSDMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1027 PM CDT MON JUN 9 2008

IAC157-100400-
/O.CON.KDMX.FF.W.0077.000000T0000Z-080610T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
POWESHIEK IA-
1027 PM CDT MON JUN 9 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1100 PM CDT FOR
POWESHIEK COUNTY...

AT 1025 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE HEAVY RAINFALL THAT FELL EARLIER THIS EVENING...WITH THE 
POTENTIAL FOR FLASH FLOODING OVER THE WARNED AREA.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
HARTWICK...MONTEZUMA...BROOKLYN...AND MALCOM.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

LAT...LON 4152 9276 4160 9276 4160 9277 4186 9277
      4186 9231 4151 9230
TIME...MOT...LOC 0327Z 180DEG 0KT 4175 9253

$$
000 
WGUS73 KDMX 100405
FFSDMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1105 PM CDT MON JUN 9 2008

IAC157-100415-
/O.EXP.KDMX.FF.W.0077.000000T0000Z-080610T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
POWESHIEK IA-
1105 PM CDT MON JUN 9 2008

...THE FLASH FLOOD WARNING HAS EXPIRED FOR POWESHIEK COUNTY...

SOME LIGHT RAIN IS STILL EXPECTED LATER TONIGHT...BUT THE FLASH 
FLOOD THREAT HAS SUBSIDED. 

LAT...LON 4152 9276 4160 9276 4160 9277 4186 9277
      4186 9231 4151 9230
TIME...MOT...LOC 0327Z 180DEG 0KT 4175 9253

$$

ALBRECHT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at Jun 9, 2:35 PM CDT, 2 hours 18 minutes earlier.

Area forecast discussion, Jun 9, 2:35 PM CDT, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
235 PM CDT MON JUN 9 2008

.DISCUSSION...
12 TO 15Z MORNING SFC ANALYSIS SHOWS WEAKENING BOUNDARY OVER
WI..IA..KS SOUTHWEST TO OK WITH MOISTURE POOLED SOUTH OF THE FRONT
AND DRIER AIR TO THE NORTH. ANOTHER COOL FRONT ASSOCIATED WITH THE
UPPER LVL SYSTEM TRACKING ACROSS CANADA HAS SWUNG EAST ACROSS THE
DAKOTAS AND MN. MAIN FOCUS OF THUNDER WILL REMAIN JUST SOUTHEAST OF
THE STATE TODAY. MODELS IN AGREEMENT OVER THE NEXT 24 TO 36 WITH
EVOLUTION OF NEXT LEE SIDE TROUGH EXPECTED TO IMPACT THE AREA WED
THROUGH FRIDAY. A MUCH NEEDED BREAK IN RAIN EXPECTED THROUGH
TOMORROW EVENING FOR MOST OF THE REGION EXCEPT FOR THE FAR NORTH
WHERE SOME SCT THUNDER MAY DEVELOP LATE TUES AFTERNOON ALONG AXIS OF
THETAE ADVECTION. BY TUES NIGHT LLJET BEGINS TO INCREASE OVER THE
REGION WITH INCREASING SFC MOISTURE. LOOKS LIKE NOCTURNAL THUNDER
WILL BE ONGOING BY AM HOURS OVER WESTERN/CENTRAL SECTIONS OF THE
STATE WITH POSSIBLE QUICK HIT AT QPF OF .25 TO .50 OR SO OVER THOSE
AREAS BEFORE THE OVERNIGHT CONVECTION WEAKENS WITH TIME. AS THE
FORECAST AREA BECOMES CAPPED WITH H700 10C LID...EXPECT MOST OF THE
THUNDER TO REMAIN NORTH OF THE AREA THROUGH THE AFTERNOON HOURS WITH
SIGNIFICANTLY MORE UNCOMFORTABLE DAY ON THE WAY FOR THE REGION. AS
THE FRONT APPROACHES FOR WED NIGHT AND THURS...THUNDER CHANCES WILL
INCREASE WITH BETTER CHANCES FOR HEAVY RAINFALL ONCE AGAIN. MODELS
AT ODDS ON TIMING OF FRONTAL EXIT...AND FAVOR THE SLOWER EURO/GEM
OVER THE MORE PROGRESSIVE GFS...ESPECIALLY WITH THE STRENGTH OF THE
EASTERN RIDGE OF HIGH PRESSURE CURRENTLY ANCHORED OVER THE SOUTHEAST
US. TEMPS TO BE ON THE INCREASE OVER THE NEXT TWO DAYS...ESPECIALLY
WED AS THE WARM SECTOR OVERTAKES THE AREA. DEW POINTS WILL AGAIN
CLIMB INTO THE LOWER 70S AS WELL MAKING FOR UNCOMFORTABLE
CONDITIONS. CAPE TO RISE OVER 3000 J/KG BY WED PM WITH WEAK CAP OVER
THE AREA. SCT THUNDER STILL A GOOD BET FOR THE DAYTIME HOURS MOST
AREAS. BEST BULK SHEAR WED NIGHT AND THUR BEHIND THE FRONT WHICH
WILL SUPPORT HEAVY RAIN WITH STORMS ALONG THE BOUNDARY WITH SVR OUT
AHEAD OF IT. OVER THE WEEKEND THE FLOW TURNS MORE WEST
NORTHWESTERLY. NORMALLY A GOOD THING...BUT SOME INDICATION THAT A
FEW WAVES WILL TRANSITION SOUTHEAST FROM CANADA AND BRING SCT STORMS
TO THE AREA SAT NIGHT THROUGH MONDAY. AT THIS TIME...THE DEEPEST
MOISTURE WOULD LIKELY REMAIN SOUTH OF THE REGION WHICH WOULD
DECREASE HEAVY RAINFALL CHANCES...BUT LEAVE THE DOOR OPEN FOR MORE
SCT SVR STORMS THROUGH THE PERIOD AS WEAK SYSTEMS WIGGLE SOUTHEAST
WITH TIME. 12Z GFS IS NOW SHOWING A SIMILAR SCENARIO FOR SCT STORMS
AFTER THE WED-FRI EVENT...THOUGH THE TIMING IS NOT IN CONCERT WITH
THE OTHER MODELS...THOUGH CONFIDENCE IN TIMING IS ALWAYS AN ISSUE
AFTER 5 DAYS. AT LEAST THE PATTERN CHANGING TO A SLIGHTLY MORE
NORTHWEST FLOW WILL ALLOW FOR A FEW BREAKS FROM TIME TO TIME
PROVIDED THE SOUTHWEST US RIDGE DOES NOT BULGE NORTH AND INTENSIFY
THE WESTERLIES. TEMPS FOR THE EXTENDED HAVE BEEN DECREASED WITH
EXPECTED DROP IN THICKNESS...AND LIKELIHOOD THAT EITHER MORE CLOUDS
OR SLIGHTLY COOLER AIR WILL BE IN THE NEIGHBORHOOD.

&&

.AVIATION...09/18Z
VFR CONDITIONS WL REMAIN WIDESPREAD ACRS CNTRL IA THROUGH THE
PERIODS WITH WESTERLY SFC FLO.

&&

 .DMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&

REV
Hazardous weather outlook, Jun 9, 5:36 AM CDT, 11 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
536 AM CDT MON JUN 9 2008

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-101100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
536 AM CDT MON JUN 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

THERE ARE MINIMAL CHANCES FOR THUNDERSTORMS OVER WESTERN IOWA
OVERNIGHT TONIGHT. THE SEVERE WEATHER POTENTIAL IS QUITE LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORM CHANCES INCREASE SOMEWHAT OVER THE NORTHERN HALF OF
THE STATE TUESDAY AND TUESDAY NIGHT. THE POTENTIAL FOR SEVERE
WEATHER CANNOT BE RULED OUT...BUT IT IS AGAIN RATHER LOW.

MORE SIGNIFICANT THUNDERSTORM CHANCES RETURN TO THE FORECAST FOR
WEDNESDAY AND THURSDAY. SEVERE WEATHER IS POSSIBLE IN THE FORM OF
LARGE HAIL...DAMAGING WIND AND ISOLATED TORNADOES. HEAVY RAINS
MAY OCCUR AS WELL...ESPECIALLY OVER THE NORTHWEST THIRD OF IOWA.
WITH SOILS QUITE SATURATED ANY HEAVY RAINS...WHICH MAY EXCEED
SEVERAL INCHES LOCALLY...MAY CAUSE EXISTING FLOODING TO PERSIST OR
WORSEN OR DEVELOP IN OTHER AREAS.

CHANCES FOR THUNDERSTORMS ALSO EXIST IN SOME PARTS OF THE STATE
FRIDAY AND AGAIN ON SUNDAY. THE SEVERE WEATHER AND HEAVY RAIN
POTENTIAL HEADING INTO THE WEEKEND IS YET TO BE DETERMINED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED WEDNESDAY AND AGAIN ON THURSDAY.

SMALL

In the hours before

Local storm report, Jun 9, 11:09 AM CDT, 5 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1109 AM CDT MON JUN 09 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0438 PM     FUNNEL CLOUD     5 WSW NEW VIRGINIA      41.15N 93.81W
06/08/2008                   CLARKE             IA   TRAINED SPOTTER

            DELAYED REPORT.

&&

PODRAZIK
Local storm report, Jun 9, 11:13 AM CDT, 5 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1113 AM CDT MON JUN 09 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     TSTM WND GST     2 S LORIMOR             41.10N 94.06W
06/08/2008  E60 MPH          UNION              IA   TRAINED SPOTTER

            NO DAMAGE. DELAYED REPORT.

&&

PODRAZIK

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 7:10 PM CDTSevere Thunderstorm WarningDMXDavis, Wapello39 min
Jun 8, 7:26 PM CDTTornado WarningDMXWapello16 min
Jun 8, 7:53 PM CDTAreal Flood WarningDMXBlack Hawk, Boone, Bremer, Butler, Calhoun, Cerro Gordo and 20 more12 hr
Jun 8, 8:41 PM CDTRiver Flood WarningDMXPolk8 hr
Jun 8, 8:42 PM CDTFlash Flood WarningDMXCerro Gordo6 hr
Jun 9, 7:39 AM CDTAreal Flood WarningDMXBlack Hawk, Boone, Bremer, Butler, Calhoun, Cerro Gordo and 20 more12 hr
Jun 9, 9:50 AM CDTRiver Flood WarningDMXMahaska, Marion28 days
Jun 9, 4:37 PM CDTSevere Thunderstorm WarningDMXPoweshiek38 min
Jun 9, 6:07 PM CDTSevere Thunderstorm WarningDMXMahaska, Marion38 min
Jun 9, 6:19 PM CDTSevere Thunderstorm WarningDMXTaylor41 min
Jun 9, 6:32 PM CDTTornado WarningDMXMahaska28 min
Jun 9, 6:55 PM CDTSevere Thunderstorm WarningDMXTaylor50 min

Nearby

Flash Flood Warnings in Iowa, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.